Arkansas, 2024

Tornado and Hail in Arkansas, February 9, 2024

February 9, 2024 · NWS LZK · 5 events in 2 counties and zones

Severe thunderstorms brought large hail to parts of Arkansas on February 9, 2024.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms brought large hail to parts of Arkansas on February 9, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 9, 3:04 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 9, 3:04 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
304 PM CST Fri Feb 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 300 PM CST Fri Feb 9 2024

A large area of low pressure extends from the Great Lakes to the
west coast with southwest flow aloft over much of the central and
southeast part of the country. The trough in the west will become a
cutoff low near the Four Corners Regioin by Saturday morning.
This low moves into the Texas Panhandle Sunday morning and into
north central Texas Sunday afternoon.

A cold front will move into Arkansas tonight and bring a good chance
of showers and thunderstorms. Some temperatures reached low to mid
70s this afternoon with dew points in the lower to mid 60s. There
will be a Marginal Risk for severe thunderstorms mainly this
evening. Large hail will be the main threat, but an isolated
tornado can not be ruled out. Showers and isolated thunderstorms
will continue overnight through Sunday. There will be several
short waves move through the area ahead of the trailing upper low.
This will bring the chance of heavy rain and storms training over
the same areas, especially central and south.

Lows tonight will be in the mid 40s to lower 60s and upper 30s to
low 50s Saturday night. Highs on Saturday will be in the mid 50s
north to the mid 60s south and Sunday highs will be mainly in the
50s.

&&

.LONG TERM...
(Sunday Night through next Friday)
Issued at 300 PM CST Fri Feb 9 2024

Unsettled weather will begin the period as a low pressure system
tracking out of TX moves just south of the state. This will bring
additional rain chances Sunday night into Monday morning. Calm and
drier conditions are expected through the rest of the period.

Widespread rain is expected Sunday night into Monday as the low
pressure system moves just south of the state. Additional QPF
amounts up to a half inch will be possible. By Sunday night and
early Monday morning, parts of northern Arkansas (mostly higher
elevations) could see rain-snow mix or rain transition over to snow.
Temperatures are expected to be near or just below freezing as the
moisture moves out of the state making accumulating snow possible.
With that said...snow amounts will likely be near a half inch or
less.

High temperatures are expected to be in the lower 40s to lower 50s
early, increasing back into the upper 50s to mid 60s by Thursday.
Overnight low temperatures are expected to be in the lower 30s to
lower 40s through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Fri Feb 9 2024

Low pressure in southeast Kansas has a cold front extending to the
southwest through Oklahoma. Some light showers continue in
southeast Arkansas but will not last much longer. Another round of
showers, and thunderstoroms, will develop this evening and
continue over night affecting mainlly the southeast half of the
state. Current low ceilings will erode or improve this afternoon.
MVFR conditions will become VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     54  62  43  53 /  40  60  60  60
Camden AR         58  64  48  55 /  70  90  90  90
Harrison AR       45  53  40  48 /  10  30  30  50
Hot Springs AR    55  62  45  52 /  70  80  80  90
Little Rock   AR  58  66  47  55 /  70  80  80  80
Monticello AR     61  67  50  59 /  70  90 100  90
Mount Ida AR      52  62  44  52 /  60  70  70  90
Mountain Home AR  48  56  40  50 /  10  30  30  50
Newport AR        56  62  45  51 /  60  70  70  60
Pine Bluff AR     59  65  48  55 /  70  90  90  90
Russellville AR   51  63  45  53 /  40  50  60  80
Searcy AR         55  64  43  54 /  60  70  80  80
Stuttgart AR      59  64  48  53 /  70  90  90  90

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...51
LONG TERM....73
AVIATION...51
Hazardous weather outlook, Feb 9, 3:10 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
310 PM CST Fri Feb 9 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-101000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
310 PM CST Fri Feb 9 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to develop. A
few storms may produce large hail this evening and an isolated
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread rain and rumbles of thunder will be noted this
weekend. The forecast calls for two to more than three inches
of precipitation in southern Arkansas. This may lead to
localized flash flooding.

Chances for a wintry mix will be possible across portions of the
Ozark Mountains late Sunday night and into Monday morning. Where
snow occurs, amounts from a light dusting to up to one inch are
currently forecast, especially in the higher terrain. Some minor
travel impacts may be possible Monday morning.

.Spotter Information Statement...

Given that any severe weather tonight will be isolated at most,
spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

51

In the hours before

Special weather statement, Feb 9, 4:24 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
424 PM CST Fri Feb 9 2024

ARZ141-341-092300-
Southwest Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
424 PM CST Fri Feb 9 2024

...A strong thunderstorm will impact portions of central Montgomery
County through 500 PM CST...

At 424 PM CST, Doppler radar was tracking a strong thunderstorm over
Norman, or 8 miles southwest of Mount Ida, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mount Ida...                      Norman...
Mauldin...                        Mimosa...
Black Springs...                  Silver...
Hurricane Grove...                Caddo Gap...
Washita...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 9352 3441 9341 3439 9376 3449 9382
TIME...MOT...LOC 2224Z 250DEG 31KT 3445 9372

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

44
Special weather statement, Feb 9, 5:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
506 PM CST Fri Feb 9 2024

ARZ055-056-092330-
Grant AR-Jefferson AR-
506 PM CST Fri Feb 9 2024

...A strong thunderstorm will impact portions of southeastern Grant
and southwestern Jefferson Counties through 530 PM CST...

At 506 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Lamont, or 11 miles north of
Rison, moving northeast at 20 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Pine Bluff...                     White Hall...
Lamont...                         Sulphur Springs...
Watson Chapel...                  Hardin...
Faith...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 9227 3412 9232 3430 9213 3412 9197
TIME...MOT...LOC 2306Z 237DEG 16KT 3411 9226

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

70

The radar

The Little Rock radar (KLZK), 97 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Garland

When
February 9, 5:15 PM CST
Where
Garland County, 0.9 mi SW of Royal
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.510, -93.240

Hail, Garland

When
February 9, 5:16 PM CST
Where
Garland County, 0.69 mi S of Bear
Measured
1.5 in hail
Reported by
Public
Coordinates
34.520, -93.270

An mPING report was received.

Hail, Garland

When
February 9, 5:32 PM CST
Where
Garland County, 3.45 mi N of Hot Spgs
Measured
2.5 in hail
Reported by
Public
Coordinates
34.550, -93.050

The time was estimated via radar.

Hail, Garland

When
February 9, 5:40 PM CST
Where
Garland County, 3.08 mi SW of Fountain Lake (Unincorporated)
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
34.550, -93.020

Tornado, Saline

When
February 9, 6:46 PM CST to 6:50 PM CST
Where
Saline County, 0.49 mi SE of Sardis to 0.84 mi SSW of East End
Rating
EF1
Path length
2.51 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
34.525, -92.394

This tornado impacted areas generally along East Sardis Road in Saline County between North Sardis Road and Highway 367. Most of the damage consisted of uprooted trees with some trees being snapped. Some powerlines were knocked down in the area as well. Damage to homes was largely caused by the abundance of falling trees with some sheds/outbuildings and a few other structures experiencing some roof damage as well. This tornado was rated an EF1 with maximum estimated winds of 95 mph and a path length of 2.5 miles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160529, 1160530, 1160532, 1160533, 1162837.